Heart Home > Cordarone Overdose

Taking too much Cordarone may lead to a slow heart rate, liver problems, and even death. Therefore, make sure to seek immediate medical treatment if you believe you have overdosed on this drug. However, the overdose effects will depend on how much of the drug was taken, whether it was combined with other drugs, and various other factors.

Can You Take Too Much Cordarone?

Cordarone® (amiodarone hydrochloride) is a prescription antiarrhythmia medication used in people with serious heart rhythm problems known as ventricular arrhythmias.
 
As with most medications, it is possible to take too much Cordarone. The specific effects of an overdose would likely vary, depending on a number of factors, including the Cordarone dosage and whether it was combined with any other medications or substances.
 

Effects of an Overdose

An overdose with this medication can be extremely dangerous, and has even been reported to cause death. Possible symptoms of a Cordarone overdose may include but are not limited to:
 
  • Nausea
  • Vomiting
  • Constipation
  • Loss of appetite
  • A slow heart rate
  • Heart rhythm problems
  • Low blood pressure (hypotension)
  • Liver problems
  • Jaundice (yellowing of the skin and whites of the eyes)
  • Coma
  • Death.
 

Treatment Options for a Cordarone Overdose

If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication absorbed into the bloodstream. Dialysis is not expected to be useful in removing Cordarone from the body.
 
Treatment will also typically include supportive care, which consists of treating the symptoms that occur as a result of the overdose. Examples of supportive treatment for a Cordarone overdose may include:
 
  • Close monitoring of the heart rhythm using an electrocardiogram (ECG)
  • Close monitoring of blood pressure
  • Intravenous (IV) fluids
  • Medications to treat a slow heart rate or low blood pressure, if they occur.
 
It is important that you seek medical attention immediately if you believe you may have overdosed on this medication.
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2020 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.